Heat, Red River
- When
- July 19, 8:15 PM CST to July 23, 5:00 PM CST
- Where
- Red River forecast zone
- Reported by
- RAWS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper level ridge of high pressure built in across portions of the Southern Plains and Lower Mississippi Valley between July 20th-23rd, resulting in high temperatures each day climbing into the mid 90s across Red River County Texas. When combined with the high humidity, heat indices ranged from 105-108 degrees each day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure built in across portions of the Southern Plains and Lower Mississippi Valley between July 20th-23rd, resulting in high temperatures each day climbing into the mid 90s across Red River County Texas. When combined with the high humidity, heat indices ranged from 105-108 degrees each day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 5:16 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
616 PM CDT Wed Jul 19 2017
.AVIATION...
For the 20/00z Tafs...VFR conditions to prevail throughout most of
the TAF period, as an upper level ridge of high pressure remains
in control of our weather pattern. A few shwrs/tstms will be
possible across the Taf sites this evening, but will be too isold
to mention in TAFs attm, so will amend as necessary. Most of the
convection should begin to diminish just after sunset. Otherwise,
light and generally vrbl winds to continue through the period.
/20/
&&
.PREV DISCUSSION... /issued 136 PM CDT Wed Jul 19 2017/
DISCUSSION...
An upper ridge of 597 dkm at 500 HPa centered over SRN KS this
Wednesday afternoon to weaken slightly and progress E into the SE
U.S. through this weekend. Underneath this ridge on the S flank,
expect a weak short wave trough to retrograde W across the Gulf Coast
during this upcoming weekend. This trough will reignite the
seabreeze and result in SCT showers and TSTMS during this weekend,
a development always welcomed during this time of year. We can expect
typical summertime daylight convection this weekend as TSTMS develop,
dissipate, and produce outflow boundaries that often collide with new
TSTMS then developing in these boundary interactions.
This trough should weaken and move W into TX next week. Weak NW flow
then becomes established across the ArkLaTex and NE LA during next
week with perhaps some nighttime TSTMS possible. In any case, temps
cool to near 90 degrees for highs, also a welcome development as
well as we reach the peak of summer with climatological highs in the
mid 90s and lows in the mid 70s. /VIII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 96 76 96 / 10 10 10 20
MLU 75 96 75 95 / 10 20 10 20
DEQ 72 96 73 95 / 10 10 10 10
TXK 75 96 75 95 / 10 10 10 10
ELD 73 97 75 96 / 10 10 10 10
TYR 76 96 76 96 / 10 10 10 10
GGG 75 96 75 95 / 10 10 10 10
LFK 74 95 75 95 / 20 20 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Thursday for ARZ061-071>073.
LA...Heat Advisory until 7 PM CDT Thursday for LAZ001>006-010>014-
017>022.
OK...None.
TX...Heat Advisory until 7 PM CDT Thursday for TXZ126-138-150>153-
165>167.
&&
20Hazardous Weather Outlook National Weather Service Shreveport LA 1104 AM CDT Wed Jul 19 2017 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137- 149-201615- Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-Gregg- Cherokee- 1104 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... An upper level ridge of high pressure will maintain very warm temperatures with a slight chance of afternoon showers and thunderstorms through the end of this work week. With temperatures climbing into the mid and possibly upper 90s, afternoon heat indices may approach 105 degrees through Friday. This ridge will weaken this weekend with the approach of a couple of weak upper level disturbances and an associated weak cold frontal system, which should result in an increase in scattered showers and thunderstorms, and slightly cooler temperatures. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through Thursday morning. ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ126-138-150>153- 165>167-201615- Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Harrison-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1104 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... High temperatures in the mid to upper 90s, combined with a moist airmass in place, will allow for heat index values to climb to the around 105 to 108 degrees this Wednesday afternoon. A heat advisory is in effect for today and Thursday. Precautions should be taken to minimize heat related illnesses while outside for prolonged periods of time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... An upper level ridge of high pressure will maintain hot temperatures and a slight chance of afternoon and evening showers and thunderstorms through the end of the work week. With temperatures climbing into the mid to upper 90s, afternoon heat indices will range from 105 to 109 degrees through Friday. The ridge will begin to weaken this weekend with the approach of a couple of weak upper- level disturbances and an associated weak surface frontal system, which should result in an increase in scattered showers and thunderstorms, and slightly cooler temperatures. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through Thursday morning.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703891.